Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC

May 23, 2014Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 2014, 5:08 PM EDT for Onslow County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2014, 5:08 PM EDT (21:08 UTC)
Expired
May 23, 2014, 5:45 PM EDT
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 57 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:18 PM EDTHAIL 0.751 W Folkstone, NCPUBLIC REPORTED DIME SIZE HAIL...TIME BASED ON RADAR.
May 23, 5:23 PM EDTHAIL 0.881 E Folkstone, NCNORTH SHORE GOLF COURSE ESTIMATED PENNY TO NICKEL SIZED HAIL.
May 23, 5:24 PM EDTHAIL 0.88Folkstone, NCREPORTS OF NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:07 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS52 KMHX 232108
SVRMHX
NCC133-232145-
/O.NEW.KMHX.SV.W.0028.140523T2108Z-140523T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
508 PM EDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS OVER FOLKSTONE...OR 5 MILES NORTHWEST OF      
  NORTH TOPSAIL BEACH...MOVING EAST AT 30 MPH. QUARTER SIZED HAIL IS 
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOLLY RIDGE...DIXON...
  NORTH TOPSAIL BEACH...
  SEA VIEW PIER...SNEADS FERRY...
  ONSLOW BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL MAY DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN 
A THUNDERSTORM!

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3446 7754 3448 7758 3465 7765 3472 7761
      3466 7737 3465 7736 3463 7736 3465 7734
      3461 7720 3452 7733 3449 7743 3444 7752
TIME...MOT...LOC 2107Z 289DEG 26KT 3452 7751

$$
DAG
1 follow-up statement
982 
WWUS52 KMHX 232132
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT FRI MAY 23 2014

NCC133-232145-
/O.CON.KMHX.SV.W.0028.000000T0000Z-140523T2145Z/
ONSLOW NC-
532 PM EDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL ONSLOW COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SEA VIEW
PIER...OR 7 MILES EAST OF NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE SNEADS FERRY AND NORTH 
TOPSAIL BEACH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE OR BODY OF WATER GET OUT OF THE WATER AND MOVE
INDOORS OR GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3444 7752 3447 7755 3457 7745 3461 7735
      3458 7725 3452 7733 3449 7743
TIME...MOT...LOC 2131Z 289DEG 26KT 3446 7731

$$
DAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:04 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 23, 3:04 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A SECONDARY FRONT WILL MOVE THROUGH EARLY SATURDAY FOLLOWED BY
HIGH PRESSURE FROM THE NORTHWEST SATURDAY NIGHT. THE HIGH WILL
BUILD OVER THE AREA SUNDAY AND GRADUALLY MOVE OFFSHORE MONDAY AND
TUESDAY. A COLD FRONT WILL DROP SOUTH INTO THE REGION WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRI...SVR TSTM WATCH CONTS UNTIL 9 PM THIS EVE. ISOLD
TO SCT STORMS EXPECTED MORE CONCENTRATED ACROSS THE SRN TIER. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS SHTWV MOVES
ACROSS THE AREA. THE WEAK FRONT REMAINS STATIONARY JUST TO THE
SOUTH THIS EVE. A SECOND AND STRONGER FRONT WILL CROSS THE REGION
LATE HOWEVER MOISTURE AND INSTAB IS LIMITED SO DONT EXPECT MUCH
PRECIP AFTER MIDNIGHT. CAA KICKS IN LATE THUS EXPECT LOWS FROM THE
UPR 50S INLAND TO THE LWR AND MID 60S ON THE COAST.

&&

.SHORT TERM /SATURDAY/...
AS OF 300 PM FRI...HIGH PRES BUILDS IN BEHIND THE FRONT WITH DRIER
AND MORE STABLE CONDS EXPECTED SAT WITH NORTHERLY WINDS 10-15 MPH.
HIGHS WARM TO FROM NEAR 80 INLAND TO THE MID 70S ON THE COAST WITH
A NW FLOW ALOFT.

&&

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 120 PM FRI...COMPLEX LOW PRESSURE SYSTEM OVER THE NORTHERN
ATLANTIC WITH HIGH PRESSURE OVER THE GULF OF MEXICO AND DEEPENING
LOW OVER THE SOUTHWEST. THIS WILL KEEP EASTERN NORTH CAROLINA IS
NORTHWESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. MODELS IN
GOOD AGREEMENT WITH UPPER LEVEL FEATURES THROUGH THE PERIOD.
DECENT AGREEMENT IN SURFACE FEATURES THROUGH MUCH OF THE PERIOD.
DIVERGENCE IN MODELS BY MIDWEEK NEXT WEEK.

SURFACE HIGH PRESSURE OVER THE AREA ON SUNDAY. RIDGE AXIS WILL SHIFT
OFFSHORE EARLY SUNDAY...TURNING LOW LEVEL FLOW TO SOUTHERLY BRINGING
WARMER AIR BACK TO EASTERN NORTH CAROLINA. WEAK PIECE OF UPPER LEVEL
ENERGY WILL SWING THROUGH THE NORTHWESTERLY FLOW ON MONDAY...HELPING
KICK UP A FEW AFTERNOON THUNDERSTORMS. ANOTHER WEAK PIECE OF ENERGY
WILL MOVE THROUGH ON TUESDAY...WITH BETTER INSTABILITY AND STRONGER
SOUTHERLY FLOW...WILL HAVE BETTER CHANCES OF THUNDERSTORMS. FRONT
WILL APPROACH AREA TUESDAY NIGHT. MODELS IS GOOD AGREEMENT ON
BRINGING FRONT THROUGH EASTERN NORTH CAROLINA IN THE PREDAWN HOURS
ON WEDNESDAY. WAVE WILL FORM ON FRONT WEDNESDAY...KEEPING PRECIP
CHANCES GOING THROUGH THE DAY. FRONT TO DROP WELL SOUTH OF THE AREA
WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH. DRY
CONDITIONS EXPECTED FOR THU AND FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
MAINLY VFR EXPECTED THRU THE PERIOD. SCT TSRA EXPECTED MAINLY SRN
TIER LATE THIS AFTN AND EVENING AS STRONGER SHRT WAVE CROSSES TO
THE N. OAJ/EWN PROB HAVE BEST CHC OF SEEING A STORM HOWEVER GIVEN
UNCERTAINTY JUST A VCTS/CB GIVEN THE EXPECTED LIMITED COVERAGE.
CONVECTION SHLD END LATER IN THE EVENING SRN TIER WITH SECOND
STRONGER COLD FRONT CROSSING OVERNIGHT. OUTSIDE OF THE CONVECTION
ANY CIGS LATER TODAY AND THIS EVENING EXPECTED TO BE IN VFR RANGE.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 125 PM FRI...VFR CONDITIONS EXPECTED THROUGH THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK WITH HIGH PRESSURE OVER THE AREA.
SYSTEM WILL DROP INTO AREA STARTING TUESDAY WITH SOUTHWEST LOW
LEVEL FLOW OVER TAF SITES INCREASING. WILL ALSO HAVE SOME SUB VFR
CONDITIONS IN THUNDERSTORMS. CHANCE OF THUNDERSTORMS AND
ASSOCIATED SUB VFR CIGS/VIS WILL CONTINUE THROUGH WEDNESDAY AS
FRONT DROPS SLOWLY THROUGH THE AREA AND WEAK WAVE FORMS ON IT.

&&

.MARINE...
SHORT TERM /TONIGHT AND SATURDAY/...
AS OF 300 PM FRI...A WEAK STATIONARY FRONT WILL REMAIN TO THE
SOUTH THIS EVE WITH LIGHT WINDS 10 KT OR LESS AND SEAS 2 TO 3 FT.
A STRONGER COLD FRONT WILL CROSS LATE TONIGHT WITH ANOTHER SURGE
OF N WINDS TO 15 TO 20 KT MOST WTRS BY 12Z SAT WITH SEAS BUILDING
TO 3-4 FT ACROSS THE NRN AND CNTRL COASTAL WATERS. N WINDS DMNSH
TO 10-15 KT DURG THE DAY WITH SEAS SUBSIDING TO 2-3 FT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 133 PM FRI...HIGH PRESSURE OVER THE AREA SUNDAY WITH NORTH AND
NORTHEASTERLY FLOW OVER THE NORTH CAROLINA COASTAL WATERS. WIND
DIRECTION WILL BE VARIABLE SUNDAY AFTERNOON AND EVENING AS TWO
CENTERS OF THE RIDGE CONSOLIDATE. BY MIDDAY MONDAY...SURFACE FLOW
WILL BE SOUTHWEST WITH HIGH PRESSURE ESTABLISHING ITSELF OFFSHORE
AND LOW PRESSURE DEEPENS TO THE NORTH AND WEST. SPEEDS AND SEAS WILL
INCREASE MONDAY NIGHT AS GRADIENT TIGHTENS AHEAD OF APPROACHING
SYSTEM. SPEEDS WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS
TUESDAY. MODELS INDICATE FRONT WILL MOVE THROUGH THE COASTAL WATERS
WEDNESDAY MORNING WITH SURFACE FLOW BECOMING NORTHERLY BEHIND THE
FRONT. SEAS 2-4 FEET SUNDAY AND MONDAY...INCREASING TO 3-5 FEET
MONDAY NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAC/RF
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...CGG
AVIATION...BTC
MARINE...CGG/JAC
Hazardous weather outlook, May 23, 2:10 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT FRI MAY 23 2014

NCZ029-044>047-079>081-090>095-098-103-104-241815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
210 PM EDT FRI MAY 23 2014

...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 5:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT FRI MAY 23 2014

NCZ098-232115-
ONSLOW-
504 PM EDT FRI MAY 23 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 515
PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...MOVING EAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE HOLLY RIDGE...DIXON
AND NORTH TOPSAIL BEACH.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3446 7754 3447 7757 3448 7758 3453 7760
      3451 7737 3449 7741 3449 7743 3448 7743
      3444 7751 3444 7752
TIME...MOT...LOC 2103Z 292DEG 27KT 3446 7750

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:54 PM EDTRiver Flood WarningMHXLenoir4 days
May 23, 5:04 PM EDTSpecial Weather StatementMHXOnslow11 min
May 23, 5:35 PM EDTSpecial Marine WarningMHX55 min
May 23, 7:12 PM EDTSpecial Weather StatementMHXCarteret33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.